Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 6, 1998Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 6, 1998, 7:50 PM CST for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1998, 7:50 PM CST (01:50 UTC)
Expired
Mar 6, 1998, 8:35 PM CST
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS1 KMAF 070151 RRA
SVRMAF
TXC371-070235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
750 PM CST FRI MAR 6 1998


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...CENTRAL PECOS COUNTY


AT 748 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES SOUTH OF FORT STOCKTON MOVING NORTHEAST AT 15
MPH. THIS STORM WILL CROSS HWY 285 AROUND 810 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


JCP/RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:34 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 6, 2:34 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
234 PM CST FRI MAR 6 1998

LOW CLOUDS SLOWLY ERODING FROM W TO E OVER TX PERMIAN BASIN ATTM.
18Z SFC ANALYSIS SHOWED BEST TEMPERATURE GRADIENT ALONG EDGE OF
THESE LOW CLOUDS. DWPTS AOA 50F STILL IN RIO GRANDE VALLEY FROM KDRT
SEWD...BUT NE FLOW OVER THIS AREA HAS IMPEDED MSTR RETURN TO FA.
BEST PRESSURE FALLS OVER CO ATTM AHEAD OF STRONG DIGGING UPPER
TROUGH. THIS SHOULD ALLOW WINDS TO CONTINUE TO VEER TO FAVORABLE SE
DIRECTION THIS EVE FOR MSTR RETURN.

FCST PROBLEMS ARE PCPN TNGT AND HIGH WINDS TMRW. FAVORED ETA SHOWS
DRYTROUGH FORMING AROUND TX/NM BORDER OVERNIGHT...WITH LOW CLOUDS
LIKELY E OF THIS LINE. EXPECT BAND OF CONVECTION TO MOVE E ACROSS
MUCH OF THE ERN FA EARLY SATURDAY MRNG ALONG PIVA AREA AHEAD OF
APPROACHING UPPER SHORTWAVE TROUGH. SVR THREAT SHOULD BE CONFINED TO
ERN FA (REF SWODY1 AND SFDLBB). EXPECT HIGHEST RAIN CHANCES...AND
QPF VALUES...TO BE OVER ERN ZONES.

ON SATURDAY...STRONG UPPER LOW AND ASSOCIATED SFC LOW WILL MOVE E
ACROSS TX PANHANDLE AND USA SOUTH PLAINS...EVENTUALLY SHOVING THE
DRYLINE ALL THE WAY TO THE GULF COAST. STRONG WLY FLOW AT THE SFC
AND ALOFT WILL BE SEEN OVER THE FA. AS NOTED IN SFDLBB...NEWEST
GUIDANCE BACKS DOWN FROM HIGH VALUES ADVERTISED IN LAST RUNS.
HOWEVER...GOOD MOMENTUM TRANSFER OF MID-LEVEL WINDS SHOULD BE SEEN
AS UPPER DRY SLOT/JET MAX CROSSES THE FA DURING THE DAY. A HIGH WIND
WATCH IS ALREADY IN EFFECT FOR SE NM ZONES TONIGHT AND SATURDAY. A
WIND ADVISORY MAY BE REQUIRED FOR NRN TX ZONES SATURDAY. WILL DEFER
THIS DECISION TO THE MID SHIFT FOR NOW. SEEMS A GOOD BET THAT
GUADALUPE PASS WILL NEED A HIGH WIND WARNING DURING THIS TIME.

WENT CLOSE TO HIGHER FWC POPS AND TEMPERATURES.

MAF  44/66  5/2
CNM  42/64  3/1
MRF  39/58  3/2
P07  52/68  5/2

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:36 PM CSTSevere Thunderstorm WarningMAFPecos49 min
Mar 6, 9:14 PM CSTSevere Thunderstorm WarningMAFReagan41 min
Mar 6, 9:27 PM CSTSevere Thunderstorm WarningMAFPecos48 min
Mar 6, 10:02 PM CSTSevere Thunderstorm WarningMAFReagan33 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.